Michigan, 2021

Flash Flood in Michigan, October 8, 2021

October 8, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm dumped at least 4 inches of rain in less than 2 hours, leading to flash flooding in Orion Township. Roads were damaged, cars submerged and stranded, and homes flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.4 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm dumped at least 4 inches of rain in less than 2 hours, leading to flash flooding in Orion Township. Roads were damaged, cars submerged and stranded, and homes flooded. Flood waters impacted the M-24 and I-75 interchange, with roads closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 8, 2:38 PM EST, 52 minutes earlier.

Area forecast discussion, Oct 8, 2:38 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
338 PM EDT Fri Oct 8 2021

.DISCUSSION...

A closed low system in place over southern Lake Michigan is
projected to open up through the evening as it pushes northeast into
Michigan. Several ribbons of vorticity will continue to rotate
around the low across southern Michigan through the afternoon and
evening and will be responsible for widely scattered to numerous
rain showers to close out the day. Best forcing now resides along
and north of I-69, thus better coverage and shower/storm intensity
will generally be confined to or north of this corridor. Some
isolated thunderstorm development will remain possible through the
evening given the tall and skinny CAPE profiles between 500 - 1,000
J/kg. Weak mid-level buoyancy and weak shear will limit the updraft
and organizational potential of any storm development. Severe
weather is not expected. The latest 12Z RAOB captured a PW value of
1.42 inches, well above the 90 percent moving average for this time
of year. Thus moderate downpours will remain possible with better
activity, but given the north-northwest progression of activity and
widely scattered nature, flooding concerns are limited. Please see
the hydrology section for additional details.

Isolated shower activity or drizzle along with patchy fog
development will be possible overnight given the saturated near-
surface conditions up to 2kft as the wave centers over the state.
This feature will continue northeast across Lake Huron through
Saturday afternoon. Diurnally fueled shower chances will be possible
Saturday afternoon into the evening with the best chances hedged
across the thumb given the better proximity to the upper-level
trough and better moisture quality. Otherwise, drier air filtering
in from the southwest along with the building in of a shortwave
ridge will hamper precipitation chances for most locations.

Amplification of troughing across the Rockies through the weekend
will redirect unseasonably warm Mid-Atlantic air into the Great
Lakes Sunday into Monday with h850 temperatures peaking to or above
16C. The surface reflection will result in temperatures approaching
80 degrees, roughly 15 degrees above normal highs. Monday and
Tuesday lows have the potential to challenge the record minimum high
temperatures. There will be some shower and storm potential on the
leading edge of the warm front on Sunday - as the operational
ECMWF/GEM/GFS continues to advertise, although generally absent in
the coarser parent ensembles. Better precipitation potential enters
Tuesday with an approaching trough/low. Long-range ensemble models
continue to advertise above normal temperatures through the bulk of
next week as upper-level ridging amplifies, with a reversion to the
mean around next Friday/Saturday.

&&

.MARINE...

Showers continue to push north across the southern Great Lakes this
afternoon, with a few rumbles of thunder possible in any heavier
showers. Expect rain to come to an end overnight as the slow-moving
upper wave tracks overhead, with only a slight chance of rain
tomorrow as a ridge of high pressure builds into the region.
Otherwise benign winds and waves persist until Sunday when the
pressure gradient tightens ahead of a low pressure center to our
west. Gusty winds to around 20 kts and heightened waves along the
nearshore zones may reach marginal headline criteria on Sunday.

&&

.HYDROLOGY...

Best forcing for the remainder of the afternoon and evening will
reside north of I-69, where additional rainfall totals around a
quarter-inch will be possible. Localized higher amounts between .50
to .75 inches will also be possible with any isolated thunderstorm
activity. Given the widely scattered natured of ongoing activity,
flooding threats remain very limited, with mainly just ponding of
water anticipated and nuisance low lying/urban flooding. Rainfall
intensity and coverage will diminish after 8 PM tonight.

&&

.PREV DISCUSSION...
Issued at 1247 PM EDT Fri Oct 8 2021

AVIATION...

The persistence of low level moisture pivoting around the slow
moving upper low continues to drive showers across Se Mi. The ample
low moisture and daytime heating has resulted in a wide array of
ceilings across Se Mi, a trend that will likely persist through the
evening. The upper level ascent tied to the approaching low looks to
remain slightly stronger from PTK northward the rest of day. So
while showers will be numerous across all of Se Mi through at least
early evening, the probabilities for thunderstorms will be a touch
higher from PTK northward. Probabilistic guidance again suggests some
nighttime boundary layer cooling which will increase the chances for
IFR/LIFR fog and low clouds. Some thinning/erosion of the higher
based clouds overnight may also support lower cloud/fog redevelopment
given the relatively moist low levels.

For DTW...Observational trends suggest a mix of MVFR and VFR clouds
will likely persist through the evening. Although there is a chance
for an afternoon/evening thunderstorms, the probabilities for
convection look to be higher north of the airport. So TSRA will be
not be included in the metro TAFs at this time.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 feet today and tonight.

* Low in thunderstorms this afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......MV
HYDROLOGY....AM
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 8, 2:39 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
339 PM EDT Fri Oct 8 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-091945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
339 PM EDT Fri Oct 8 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms  tonight. These storms are not
expected to be severe but will lead to brief heavy downpours as they
track northwest around 25 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The is a slight chance of thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-091945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
339 PM EDT Fri Oct 8 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight. These storms are not
expected to be severe but will lead to brief heavy downpours as they
track northwest around 20 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The is a slight chance of thunderstorms on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Oct 8, 1:49 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
249 PM EDT Fri Oct 8 2021

MIZ069-081945-
Oakland MI-
249 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern Oakland
County through 345 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or near Pontiac, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oxford around 325 PM EDT.

Other locations impacted by this storm include Rochester Hills,
Lakeville, Leonard, Lake Orion, Auburn Hills, Lake Angelus and
Bloomfield Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4262 8311 4260 8328 4288 8337 4289 8310
TIME...MOT...LOC 1848Z 169DEG 10KT 4273 8323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Oct 8, 3:07 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
407 PM EDT Fri Oct 8 2021

MIZ062-069-070-082045-
Lapeer MI-Macomb MI-Oakland MI-
407 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Lapeer,
northeastern Oakland and northwestern Macomb Counties through 445 PM
EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romeo, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Romeo around 420 PM EDT.
  Almont and Dryden around 445 PM EDT.

Other locations impacted by this storm include Leonard, Lakeville,
Stoney Creek Metro Park, Washington and Rochester Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4270 8303 4271 8320 4296 8317 4295 8299
TIME...MOT...LOC 2007Z 187DEG 12KT 4278 8311

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MR

The radar

The Detroit radar (KDTX), 22 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oakland

When
October 8, 3:30 PM EST to 7:00 PM EST
Where
Oakland County, 1.12 mi SE of Oxford to 2.66 mi SSE of Eames
Cause
Heavy Rain
Property damage
$3.4 million
Reported by
Broadcast Media
Coordinates
42.810, -83.252

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988223.